Hail, Kidder
- When
- June 5, 9:08 PM CST to 9:11 PM CST
- Where
- Kidder County, 7.61 mi N of Tuttle
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.260, -99.970
A cold front moved through North Dakota with thunderstorms developing along and behind the front. The strongest instability was noted over central North Dakota, where severe weather developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A cold front moved through North Dakota with thunderstorms developing along and behind the front. The strongest instability was noted over central North Dakota, where severe weather developed. The largest hail was two inches in diameter, and fell in McIntosh County, while the strongest wind gust of 71 mph occurred in Stutsman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 5, 8:25 PM CST, 43 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 925 PM CDT Tue Jun 5 2018 .UPDATE... Issued at 925 PM CDT Tue Jun 5 2018 Severe t-storm watch out through early Wed morning. Overall besides the watch no big changes to our thinking for tonight. UPDATE Issued at 640 PM CDT Tue Jun 5 2018 No major deviations from the previous thinking for tonight. We're still on track for scattered severe storms to develop this evening, roughly between 01-03 UTC across south central ND. Next forecast update will be for severe watch issuance, which SPC indicated if issued would happen between 01-02 UTC. && .SHORT TERM...(This evening through Wednesday) Issued at 226 PM CDT Tue Jun 5 2018 Tonight's severe weather threat over south central North Dakota and the southern James River Valley highlights the short term. An upper level ridge will move across the state through the afternoon as a northern stream shortwave approaches from the west. While most of the energy from this wave will stay north of the international border, two separate pieces of energy are evident on water vapor and visible satellite imagery. One impulse was associated with some scattered convection across eastern Montana, and a stronger impulse was located over eastern Wyoming. At the surface, a weak cold front was extending south southwest from low pressure located over central Manitoba to near Hettinger. Showers from the impulse over Montana will make their way into western North Dakota through the afternoon, moving northeast. Ahead of the cold front, the warm sector will likely remain capped through the afternoon, with very warm surface temperatures (reaching into the low to mid 90s across south central and the James River Valley), neutral to slightly rising heights, and very little large scale forcing. Additionally, RAP soundings suggest a modest, yet deep elevated mixed layer over KJMS and KBIS through the afternoon. With very little cloud cover across the south central and southeast, temperatures in the upper 80s to the lower 90s, and dewpoints in the upper 50s to the lower 60s, the atmosphere will become moderately unstable with MLCAPE values reaching as high as 1500 to 2500 J/kg. By 00z the impulse moving northeast out of Wyoming will have accelerated across western South Dakota, bringing with it height falls. This evening, the cold front will likely be draped from near Carrington, southwest to Bismarck, to near Elgin. As heights begin to fall and we cool aloft, both waves will allow convection to initiate along or behind the cold front in the 00z to 03z time frame. High Resolution guidance is in relatively good agreement with regards to convective initiation timing and general location. The first storms are likely to develop near Carrington where capping will be at a relative minimum, before building southwest along the rest of the frontal zone. When storms do initiate, they are likely to become rapidly severe with plenty of MUCAPE and deep layer shear ranging from 35 to 45 knots. A consistent signal has been present among SPC HREF ensemble members regarding strong updraft helicity with these storms, painting neighborhood probabilities of UH greater than 100 m2/s2 in the 50 to 70 percent range, generally in the window from 02z to 05z. This signal suggests that any storms that do form will exhibit strong supercell characteristics. Low level wind fields to not appear very favorable for tornadic development, but strong rotating updrafts will be favorable for the production of very large hail, possibly greater than 2 inches in diameter, damaging wind gusts, and heavy rainfall. Also of note is that several convection allowing models have been consistently showing UH values greater than 200 m2/s2, including both the operational and the experimental HRRR cores. Convection should begin to diminish in intensity around 06z, but showers and thunderstorms may linger across the south through 09z to 11z. .LONG TERM...(Wednesday night through Tuesday) Issued at 226 PM CDT Tue Jun 5 2018 Ridging builds back in again on Wednesday with pleasant weather and highs in the 70s with some lower 80s across the south. Another impulse approaches late Thursday, bringing the next chance for showers and thunderstorms Thursday afternoon into Friday morning. SPC has southwest North Dakota in a slight risk for Day 3. A deepening longwave trough and stronger wave will approach the state on Sunday and will bring our next chance of widespread showers and thunderstorms late Sunday and into Monday. This will also be a system we will have to monitor for severe weather potential as details continue to come into view, as the pattern has consistently been advertised on the GFS and ECMWF. 00z CIPS analog guidance was also showing a signal for some severe weather during this time period. Temperatures will generally remain in the 70s and 80s through the extended time period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 640 PM CDT Tue Jun 5 2018 Showers and thunderstorm will develop across south central and southeastern ND this evening, possibly impacting both KBIS and KJMS. Strong to severe storms will be possible at both terminals from 02-06Z. Winds associated with any storms will be gusty and very erratic. Overall VFR conditions are expected through the period, though any strong thunderstorm will likely produce IFR or lower conditions for a period this evening/early Wed morning, again for KJMS and KBIS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH SHORT TERM...ZH LONG TERM...ZH AVIATION...NH
Hazardous Weather Outlook National Weather Service Bismarck ND 934 PM CDT Tue Jun 5 2018 NDZ025-034>037-042-045>048-050-051-070245- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 934 PM CDT Tue Jun 5 2018 /834 PM MDT Tue Jun 5 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Severe thunderstorms are expected across portions of south central North Dakota and into the James River Valley through early morning Wednesday. The main hazards will include large hail possibly greater than 2 inches, damaging winds greater than 70 mph, and heavy rainfall. A severe thunderstorm watch is in effect through 3 AM CDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for thunderstorms continue Wednesday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening and tonight. Please call 1-800-247-0212 for reports. You can also post pictures on our Facebook page (National Weather Service Bismarck) or our Twitter page (@NWSBismarck). NDZ020-022-023-033-040-041-043-044-070245- Oliver-Sheridan-Wells-Stark-Slope-Hettinger-Bowman-Adams- 934 PM CDT Tue Jun 5 2018 /834 PM MDT Tue Jun 5 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are forecast across portions of south central North Dakota and into the James River Valley this evening through early morning Wednesday. A severe thunderstorm watch is in effect for south central and much of eastern North Dakota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for thunderstorms continue Wednesday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening and tonight. Please call 1-800-247-0212 for reports. You can also post pictures on our Facebook page (National Weather Service Bismarck) or our Twitter page (@NWSBismarck). NDZ001>005-009>013-017>019-021-031-032-070245- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings- 934 PM CDT Tue Jun 5 2018 /834 PM MDT Tue Jun 5 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance for thunderstorms this evening. The threat for severe weather will be low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for thunderstorms continue Wednesday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Bismarck ND 834 PM MDT TUE JUN 5 2018 NDZ042-060300- Grant ND- 834 PM MDT TUE JUN 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRANT COUNTY UNTIL 900 PM MDT... At 833 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Elgin, moving northeast at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Carson, Lark, Raleigh, Leith, Heil and St. Gertrude. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 200 AM MDT for south central North Dakota. LAT...LON 4618 10185 4629 10193 4659 10131 4626 10130 TIME...MOT...LOC 0233Z 243DEG 32KT 4625 10174 CJS
Special Weather Statement
National Weather Service Bismarck ND
959 PM CDT TUE JUN 5 2018
NDZ023-036-060330-
Wells ND-Kidder ND-
959 PM CDT TUE JUN 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WELLS AND NORTHERN
KIDDER COUNTIES UNTIL 1030 PM CDT...
At 959 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Hurdsfield, or 24 miles southeast of Mcclusky, moving
east at 50 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Tuttle, Pettibone, Robinson, Lake Williams and Horsehead Lake.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southeastern North Dakota.
LAT...LON 4722 10012 4732 10011 4733 10004 4735 10003
4748 9947 4698 9948 4698 9946 4696 9946
4693 10008
TIME...MOT...LOC 0259Z 247DEG 42KT 4731 9999
JONESThe Bismarck radar (KBIS), 81 km away, was scanning. The volume nearest the first event began at 03:08 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Large branches were reported down in LaMoure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756006, 756007, 756008, 756009, 756010, 756011.